Rebound headaches

View previous topic View next topic Go down

Rebound headaches

Post  Migrainegirl on Fri Mar 08, 2013 4:13 pm

So I'm trying to not take any Triptans or Oxy to see if any of the headaches I get are due to rebound. I was thinking that the drugs don't seem to be helping that much and then I get into an every other day headache for a week.

I'm now on day 3 of this migraine and it does not seem to be going away. It is just sitting there at about a 5. It's not getting any worse, but not getting any better either. I have not taken anything for it. Usually they just last the one day when I take something for it.

So now I'm wondering if this is just stupid? How long do you have to go med free to determine if you are getting rebounds? Or is it just going to be like this all the time?
avatar
Migrainegirl

Posts : 999
Join date : 2010-07-19

Back to top Go down

Re: Rebound headaches

Post  tortoisegirl on Fri Mar 08, 2013 6:31 pm

If you are not having daily pain, or having a pattern where your pain "returns" a set amount of time after the meds where it previously didn't, I personally wouldn't think its rebound. For a true test, you would need to stay away from all the offending meds probably for a period of weeks.

Without what I described, its more likely you have just become tolerant to the meds, and need a Triptan switch and an opiate switch or dose increase. This can happen for some folks quite quickly, especially if you are taking the meds more often. For peace of mind, if possible, I'd wait it out, but I know sometimes its just not worth it! Best wishes.

tortoisegirl

Posts : 357
Join date : 2009-12-14
Location : Washington

Back to top Go down

Re: Rebound headaches

Post  Mini on Mon Mar 11, 2013 4:19 pm

Yes, I agree I was also told by my Dr, that it can take at least 2/3 weeks to make sure that the medicine in question was the cause of the rebound. Also you can do it only with one medication at the time, so if you are testing both Triptan and Oxycontin after taking them daily, or very frequently you mighty never find out which one was giving you rebound.

At one time I've suspected that Imitrex might be giving me reabound as my bouts of M often last for about 5 days and during that period I might be taking Imitrex every day, but then the pain gets easier, and in the end the pain begins to ease, then goes away and I can remain completely pain (and Imiterx) free for two or more weeks, before the next bout of M might come so I am quite sure that my M is not caused by Imitrex rebound.

I have no experince of taking Oxy or any stronger painkillers.



Last edited by Mini on Wed Mar 13, 2013 11:08 am; edited 1 time in total
avatar
Mini

Posts : 850
Join date : 2010-11-06

Back to top Go down

Re: Rebound headaches

Post  Migrainegirl on Mon Mar 11, 2013 6:29 pm

I haven't been taking them daily. Only when I have a headache. 6-7 times per month.
I really don't think I have rebound.

But I'm not sure how much they're helping. This headache has been 6 days straight. They never last that long. So today I decided to take the Frova and Oxy to see if I could break the cycle. It's even worse than it was. This is quite depressing.
avatar
Migrainegirl

Posts : 999
Join date : 2010-07-19

Back to top Go down

Headache relief

Post  gregorygomes on Fri Mar 15, 2013 6:45 am

Hi, I tried a hypnosis audio recording. It relieved me of my headache and after I used it a several times, I learnt the technique. Don't use medication anymore.

gregorygomes

Posts : 2
Join date : 2013-03-15

Back to top Go down

Re: Rebound headaches

Post  Indyjanie on Wed Mar 20, 2013 1:42 pm

I too did what you are doing as my neuro said that I should not take my imitrex more than 2x wk. I was not on any other abortive. I had been using imitrex up to 4x wk , taking 1 as soon as a M hit. It would stop the pain within an hour but always came back in 24 hrs. So I bit the bullet & took a holiday off the imitrex for 1 wk then eased back into allowing only 2x wk. it was one of the hardest things I've done . That week w nothing to take was a nightmare, one I would not wish on my worst enemy. I swear giving birth was far easier! But ,have to say it helped. Now I go much longer HA free & when I do need to take an imitrex it usually nails it for 4 days of HA freedom! Or I can get by with an NSAID. In reading your post though it sounds like you aren't exceeding 2/ wk anyhow. So I don't think you have a rebound problem. Every one is different though. I truly believe that many migraine sufferers have been inadvertently put in this rebound situation & are now chronic because of it. To get out of that situation is so hard! But I am one to attest it is possible. But plan to be in major pain for a while. However if you can have a 40 yr future w less M pain every day it may be worth it!

Indyjanie

Posts : 13
Join date : 2012-09-14

Back to top Go down

Re: Rebound headaches

Post  Feddy on Wed Mar 20, 2013 7:34 pm

For the most part, I try and avoid triptans and painkillers because I am terrified of rebound headaches. When I need them, I use codeine and Axert. My new neuro was actually trying to convince me to increase my use of triptans to help me cut down on codeine (I use codeine 2 - 3 times/week). His advice is that it is safe to take up to 12 Axert/month. I have always tried to limit triptan use to once a week (twice if I'm in real trouble) but given what he says, it sounds like three times a week is okay.

Migrainegirl, based on that it doesn't sound like yours is rebound. I hope you are feeling better soon!

Feddy

Posts : 33
Join date : 2012-12-09

Back to top Go down

Re: Rebound headaches

Post  Migrainegirl on Thu Mar 21, 2013 11:25 am

Yes I think it is not rebound. But I've also discovered that the Frova and Oxy really were not helping me much either. There would be a temporary relief followed by a much worse headache an hour or two later. Tylenol has the sane effect (without any relief). Advil and Aleve do zero for me

I'm switching to a high dose of extra strength aspirin for relief. It does not seem to bother my stomach. Helps the headache a little. Well see if this is enough or I'd I need to keep looking.
avatar
Migrainegirl

Posts : 999
Join date : 2010-07-19

Back to top Go down

Re: Rebound headaches

Post  Mini on Fri Mar 22, 2013 5:17 am

Feddy, I am sorry to say that codeine can very quickly cause a rebound, so I am affraid the same rules will apply in this case.

Here in UK it is possible to buy codeine and tylenol tablets over teh counter, and few years ago, unaware of the problem and never exceeding recomended daily dose, I got myself into a daily rebound situation, until it was pointed out to me by my neaurologist.

I was able to stop it by a short course of prendisone, and ever since I am very, very careful when I use it and this is only rarely, when I have run out of my Imitrex.

With rebounds it is all fine balancing act, and it seems that nothing if taken too aften is safe in the end. Certainly not any opiates, prescribed, or not.

WE need to work out what is best for each one of us, as there can be subtle differences, but we have to live with the daily possiblity that what helps us, can also harm us in terms of additional pain/
avatar
Mini

Posts : 850
Join date : 2010-11-06

Back to top Go down

Re: Rebound headaches

Post  Sponsored content


Sponsored content


Back to top Go down

View previous topic View next topic Back to top

- Similar topics

 
Permissions in this forum:
You cannot reply to topics in this forum